Feeling constipated lately? You’re not alone. In fact, this condition is common among older adults.
Constipation is marked by straining, having lumpy or hard stools, a feeling of incomplete evacuation of the bowels and/or a sensation of being blocked. However, frequency of having a bowel movement isn’t always a good sign that you’re constipated since some people have three bowel movements weekly while others have three movements a day. “In general, however, you're probably experiencing constipation if you pass fewer than three stools a week, and your stools are hard and dry,” the Mayo Clinic stated.
The usual causes of constipation include little dietary fiber, inactivity, medications, lifestyle issues (such as travel), dehydration, overuse of laxatives, and ignoring the need to have a bowel movement. Then you add the changes in a woman’s body at middle-age and you have additional reasons that your body might feel backed up. “Now, adding the a...
Irritable bowel disease is made up of at least two main disorders: ulcerative colitis and Crohn’s disease. While there are major differences between the two conditions, there are also similarities. For example, both disorders can cause inflammation of the intestines and both can lead to constipation . If you’re experiencing constipation, speak with your doctor.
What is constipation?
Constipation is usually defined as straining when trying to have a bowel movement, having hard stools or infrequent bowel movements. Constipation is quite common, with 15 to 30 percent of the general population reporting constipation recently. There is a much higher rate of constipation in women, in those with low physical activity, and in the geriatric population.
With Crohn’s disease, constipation can happen as a result of a partial obstruction in the intestines. In ulcerative colitis, constipation may be a symptom of inflammation of the rectum. Howeve...
Question: jayhawk1 asked... In the last year my husband and I separated under good terms- I have always been a nervous person- and this made it worse. My doctor gratefully put me on Xanax .5mg at first I only took them occasionally then in the last year it increased to daily- now I sometimes take 1.0 mg. By afternoon my body feels very tense- I feel like my heart is beating rapidly and I get a headache- I take the Xanax and I don't seem to get much relief. I also have been depressed lately and need something for my depression but everything I have tried Cymbalta-Zoloft-Paxil etc make me tense-and very nauseated. I just want to feel better got any ideas? Answer: Dear jayhawk, Xanax is meant to be taken for a short period of time. When taking for extended periods, it can become less effective. Nausea is a potential side effect of Xanax. Given these issues, you may want to discuss the Xanax with your doctor. Some doctors prescribe Zanaflex (tizanidine) f...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.